New Topic Post Reply Printable Version
[ << Previous Thread | Next Thread >> ]

Pure Mourning
New Member


Date Joined Mar 2017
Total Posts : 10
   Posted 3/7/2017 11:33 PM (GMT -7)   
Hello all. I have been to this site/board before years ago under a different name but I'm hoping it still works the same way and still has the same since of community. At the end of this I'll probably put a TL;DR at the end since it's going to be rather long.

Background story: I'm currently almost 30 with mild cerebral palsy (spastic dipelgia) and I'm currently on morphine sulfate, hydrocodone, and baclofen as far as pain goes, all at max doses 3 times daily. I do not want to be on a bunch of pills for the rest of my life nor do I want to be a zombie not being able to participate in life. I was having severe back pain, along with other pains but back was the worst, finally in August of 2016 I decided to have a microdiscectomy which took away most of back pain. Life was good...for a few months; come around October, my right leg began to hurt and I couldn't walk as much, then as weeks passed I had to start using my crutches, now (since December) I've been completely wheelchair bound, which sucks on so many levels I'm used to being completely independent and now I can't do anything alone. cry

Yesterday I went in for an MRI, the problem is I cannot lay on my back for even a second let alone to 30 minutes it takes for an MRI so my PM gave me two 4 mg tablets of hydromorphone to take before the MRI hoping it might help me lay back long enough for the MRI, needless to say, I only lasted about 15 minutes before I was crying. Once I was off my back, the hydromorphone seemed to help a great deal with the pain.

I've read some horrible side effects though. I'm sure someone on here is on hydromorphone. Is it worth it to "trade in" some of the other pills if the hydromorphone does help?

TL;DR Lots of pain, already on pain meds, tried hydromorphone for MRI didn't help completely but better than what I'm on. Is it worth it?

straydog
Forum Moderator


Date Joined Feb 2003
Total Posts : 15321
   Posted 3/8/2017 4:59 AM (GMT -7)   
Welcome back PM. So sorry to read about your current situation. What was the explanation given after the surgery relieving much of your pain only to have it return?

We have a couple of members that are on this medication. Not sure how long you have been on Hydrocodone for break through pain or the dosage. If you have been on it a while you may have built a tolerance to it. It all depends on your PM dr if he/she would be willing to try you on it. All of our meds have potential side effects there is no getting around that.

I hope you can get some relief. Take care.
Susie
Moderator in Chronic Pain & Psoriasis Forums

(Seashell)
Veteran Member


Date Joined Dec 2012
Total Posts : 680
   Posted 3/8/2017 8:20 AM (GMT -7)   
Hi and Ho Purple Morning:

Is there an identified reason or cause as to why your pain has become disabling? You mention that you had back pain that was eased by a microdisectomy . . . but that recent leg pain has culminated to confiding you in a wheelchair. Is the leg pain due to the spastic dyplegia? Is the leg pain due to a disc herniation? Other?

I am on dilaudid (hydromorphone) and can try to answer questions you may have.

Background: I am 56 years of age with frail health, former marathon distance runner and physical therapist with an adventuresome outdoor spirit - I love being outdoors and being at one with nature. I am on a narcotic cocktail consisting of the Fentanyl duragesic patch and oral dilaudid. I have a hefty dosing, enough for a small herd of Zebra to counteract severe pain owing to avascular necrosis of both of my hips and jaw. The narcotic cocktail enables me to maintain an ability to stand and walk, albeit for short duration. I am a petite person, 5'1" and 85 pounds.

I found my way to dilaudid only after exhausting medications with lower potency (Tramadol, hydrocodone/Norco, morphine).

I was on lower dosing of dilaudid initially. As my bone integrity has incrementally failed, I have required an increase in dosing.

All narcotics have serious side effects. While narcotics do reduce pain, they are not a panacea.

As with other medications, dilaudid/hydromorphone is available in varied dose sizes. 2 mg. 4 mg. 8 mg.

Hydromorphone/dilaudid is a more potent narcotic than hydrocodone/Norco. It throws a stronger whollop of a punch.

The most serious considerations that to consider in transitioning to a more potent narcotic, as you would in transitioning from hydrocodone to dilaudid:
• The risk of developing adrenal insufficiency. Use of narcotics is correlated with the onset of secondary adrenal insufficiency. Adrenal insufficiency is a serious, life-altering endocrine conditional in which the body fails to produce adequate cortisol - the body's primary stress response hormone. I already had the unfortunate reality of having Addison's disease, so adrenal insufficiency was not a concern for me. For someone otherwise, the possibility of developing adrenal insufficiency needs to be part of the decision equation.
• Risk of physiological tolerance to narcotic/opiate dosing. At 30 years of age, you are chronologically young with many years of life on your horizon. Deciding to take hydromorphone at a younger age will leave you with fewer options should you have higher pain needs in the future. I am currently on Palliative Care (care and comfort medical services). I do not have a long life-expectancy, so taking dilaudid as I am now is a quality of life decision knowing that I have limited life quantity.
• Risk of withdrawal is you should find yourself without your prescription. I was naive about the physiological tolerance to opiates when I began taking dilaudid. I did not have a prescription refilled in a timely manner. I was in severe withdrawal within a few hours of my last dose, which necessitated medical intervention. Lesson learned. I carefully monitor and record my use and track my prescription refill date.
I do not have the option of not having my prescription dilaudid available.

Discuss the hoped for benefits of dilaudid against the concerns for side effects and long-term impact with your pain management physician.

A few thoughts to keep in mind:
Remember that your use of dilaudid need not be etched in stone. It can be a temporary usage to give your adequate pain control to help get you back up and on your feet and discontinued or tapered when your current health situation eases.

Remember that you can add-in dilaudid to ease your pain to a tolerable level. My narcotic cocktail does not erase my pain but it does enable me to place my pain in a corner of my mind for periods of the day so that I am not all-concumsed by pain.

Remember that you can take the lower 2 mg dose as a starting point so to avoid developing a physiological tolerance that limits your future pain control options.

Remember to keep a wide "tool box" of alternative pain control remedies at the ready. I employ yoga, warm buckwheat packs, swimming in a warmed therapy pool, snuggles with my little tea-cup maltese, reading a good book and traveling to distant ports of call through words, and more. Pain control is more than taking a narcotic pill or tablet.
- Karen -
Pituitary failure, wide-spread endocrine dysfunction
Addison's disease
Mixed connective tissue disorder
Extensive intestinal perforation with sepsis, permanent ileostomy
Avascular necrosis of both hips and jaw
Receiving Palliative Care (care and comfort)

Post Edited ((Seashell)) : 3/8/2017 8:27:10 AM (GMT-7)


Pure Mourning
New Member


Date Joined Mar 2017
Total Posts : 10
   Posted 3/8/2017 5:22 PM (GMT -7)   
Seashell,
so far we've had no luck on figuring out what went wrong with my leg and why it's become so useless, that's what the MRI was supposed to help, couldn't get that done though so...feels like I'm back at square one. The leg pain I have from the spastic diplegia is different than what's going on with me now. It's hard to explain, but it's not the same.

I've been on many different cocktails for my pain/spasticity since I was about 15 y/o so I'm well aware of withdraw and all that and I know it's horrible. I don't expect my pain to be completely gone by anything, just ease it enough for me to have a life outside of doctors offices or hospitals.

Straydog,
There was never any explenation for well...anything because we can't seem to figure out what's wrong. My back pain went away and instead I got this horrible issue I'm dealing with now. I've been on Hydrocodone for about 10 years if not more, so obviously I have some tolerance issues going on so maybe having something new would help for awhile.
"You always have a choice, you can either roll over and die or you can keep fighting no matter what."

- Cerebral palsy
- Epilepsy
- PTSD

straydog
Forum Moderator


Date Joined Feb 2003
Total Posts : 15321
   Posted 3/9/2017 7:22 AM (GMT -7)   
Since you have been on the Hydrocodone that many years, you have more than likely built up a tolerance to it. It is worth discussing with your pain mgt dr.

Take care.
Susie
Moderator in Chronic Pain & Psoriasis Forums
New Topic Post Reply Printable Version
Forum Information
Currently it is Saturday, December 16, 2017 12:34 AM (GMT -7)
There are a total of 2,906,027 posts in 318,913 threads.
View Active Threads


Who's Online
This forum has 158257 registered members. Please welcome our newest member, hfttfhtfdsa1.
238 Guest(s), 5 Registered Member(s) are currently online.  Details
George_, notsosicklygirl, Girlie, jeanneac, Szabo246